Is your antacid depleting you of magnesium?
By naturopath Margaret Jasinska
Back in 2012, the American FDA issued a warning that proton pump inhibitors can cause serious magnesium deficiency. Proton pump inhibitors (PPIs) are the most commonly used drugs for reflux, heartburn, and stomach or duodenal ulcers. They reduce the ability of the stomach to produce acid. Some common brands include Losec, Zoton, Nexium, Pariet and Prevacid.
The issue with these drugs is that people usually end up taking them every day for the rest of their life. Stomach acid is very necessary for good, efficient digestion and absorption of protein, vitamins and minerals. It’s not surprising then that long term use of these drugs increases the risk of magnesium deficiency. Earlier research has linked them with a higher risk of osteoporosis. They may raise the risk of dementia, mainly because they reduce absorption of B vitamins.
Stomach acid is necessary in order to activate digestive enzymes and enable them to extract the nutrients from your meals. Stomach acid is also a good disinfectant. People who take stomach acid blocking drugs are more prone to getting stomach flu, food poisoning, and gastroenteritis. They are also more prone to a condition called SIBO (Small Intestinal Bacterial Overgrowth). This is where bacteria that normally belong in the mouth or in the large intestine migrate into the small intestine. The problem is, these bugs inflame the lining of the intestines and impair nutrient absorption, plus they can actually steal your nutrients and use them for their own metabolism. This means people with SIBO often suffer with nutrient deficiencies despite a healthy diet and supplement use.
Magnesium insufficiency is incredibly common among our patients, and certainly not just the ones taking a proton pump inhibitor. Common symptoms of low magnesium include cramps in the feet or calves, twitching muscles (commonly eye muscles), feeling stressed and restless, or experiencing poor quality sleep. A magnesium supplement may help you feel better and improve your quality of life.
Please don’t discontinue taking any medication unless you have your doctor’s supervision. Oesophageal reflux can be a serious condition, therefore requires management by a healthcare professional.